Idaho, 2014Heavy Snow in Idaho, February 11 to 12, 2014
February 11 to 12, 2014 · NWS OTX · 2 events in 2 counties and zones
An atmospheric river overrunning a dome of cold air established over the Idaho Panhandle resulted in an extended period of moderate to heavy precipitation across the region. Precipitation mainly fell in the form of snow in the mountains of the Idaho Panhandle resulting in snow accumulations of seven to twelve inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric river overrunning a dome of cold air established over the Idaho Panhandle resulted in an extended period of moderate to heavy precipitation across the region. Precipitation mainly fell in the form of snow in the mountains of the Idaho Panhandle resulting in snow accumulations of seven to twelve inches. In the valleys, snow gradually transitioned to rain after four to six inches of accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 11, 4:08 AM PST, 6 hours 22 minutes earlier.
Area forecast discussion, Feb 11, 4:08 AM PST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
408 AM PST Tue Feb 11 2014
.SYNOPSIS...
Another weak storm system will bring light accumulations of snow
to much of the region tonight. More and stronger storms will
track through the region during the week. Each will deliver
periods of precipitation...however the valleys will finally change
from snow to rain as temperatures climb above freezing for the
first time this month. Meanwhile...heavy snows are expected to
fall over most of the mountains.
&&
.DISCUSSION...
Today through Wednesday: Between two quick moving cold fronts,
we're forced to keep both a snow advisory (current storm) and a
winter storm watch (second much wetter storm tonight and
Wednesday) ongoing. We did make some changes to the watch, namely
adding the Okanogan Valley and Highlands Wednesday morning,
including lowering snow levels and increasing accumulations for
some of the valley towns. This also includes both the NE mtn and N
Idaho Panhandle mtn zones as snow levels initially should be low
enough for valley accumulations...with snow levels subsequently
rising during the event to above 3000 ft. Also for these same
zones, there still remains a threat for freezing pcpn tonight as
south winds and WAA increase, raising snow levels but not
completely scouring out valley sub-freezing temps. This will be
monitored closely as we watch the inbound front in question begin
to have an influence on the low-level flow. It's very likely that
both isentropic ascent and cold damming in the lee of the Cascades
help to keep snow levels low enough to produce significant
accumulations for the Okanogan Valley, Methow valley, and the
Okanogan Highlands. The advisories for the E Slopes of the
Cascades and likely the Idaho zone 1 will be ended very shortly
based on obs and radar trends. For winds, tonight and Wed should
be very windy, with blowing/drifting snow a certainty for the
mountains of the Idaho Panhandle, and also very gusty for Spokane,
the Palouse and Upper Columbia Basin. bz
Wednesday night to Monday: The parade of Pacific systems continue,
with several opportunities for precipitation and seasonably mild
temperatures. Between Wednesday night and Thursday morning the jet
carries two mid-level disturbances across the region. A front
stalled near the I-90 corridor at the start of the period is
shunted south of the WA/OR border toward Thursday morning. The
westerly flow and deeper moisture will focus the highest precipitation
threat over the Cascade crest and over the northeast WA and ID
Panhandle mountains. However modest precipitation chances will
continue over the eastern third of WA too until morning. The PWATs
drop from near 130-160% of normal Wednesday night to 60-80% of
normal toward mid-Thursday, reducing the precipitation threat
area-wide. Snow levels vary between 2-4.5kft Wednesday night,
lowest near the Canadian border and highest toward the southeast
WA and the central Panhandle. The range drops to between 2-3.5kft
Thursday as the jet sags slightly south and cooler air dips in.
The next frontal wave with the potential for more widespread
impacts pushes through between Thursday night and Friday. The warm
front lifts in from the southwest Thursday overnight, tapping into
plume of subtropical moisture. This will ramp up the precipitation
across the region again. The threat peaks Friday morning with the
cold front and supporting upper shortwave and jet leaning in. The
focus is then expected to back against the Cascade crest and
gradually shift toward the ID Panhandle and southeast Washington
in the afternoon. Friday night into Saturday morning precipitation
chances then further dwindle across the region as drier air slips
in.
As for impacts: moderate snows are possible across the Canadian
border counties Thursday night to early Friday morning, with snow
levels between 1.5-2.5kft before lifting about a thousand feet in
the afternoon. Elsewhere snow levels are projected to be between
2.5-4.5kft, lowest toward the north Cascades and highest toward
southeast WA and the Camas Prairie. Some moderate to heavy snows
are possible in mountain areas above these levels. The valleys
will see mainly rain, until Friday night into Saturday morning
when some snow may mix in. In addition look for winds to pick up,
especially with the passing cold front as mixing and gradients
increase. The threat of melting snow with the breezy and relatively
mild winds, with a moderate rain amount potential, will bring the
potential for some flooding. Watches remain in place for portions
southeast WA and the ID Panhandle.
By Saturday afternoon and Sunday morning then next frontal wave
slips through. Precipitation chances increase from the south first
Saturday afternoon and envelop the remainder of the Inland NW
Saturday evening into Sunday morning, before the threat again
retreats toward the mountains Sunday afternoon. Yet another system
pushes toward the region on Sunday night into Monday. However, per
the present model depictions, the higher precipitation threat is
initially focused across the Cascades and the I-90 corridor
northward. By late Monday (into Monday night the threat expands
toward the central Panhandle and southeast WA too. Confidence in
such specific details of the forecast is low this far out, so the
forecast is not that specific. Overall look for an increased threat
of precipitation again going into early next week. /J. Cote'
&&
.AVIATION...
12Z TAFS: Steady light pcpn will continue across SE WA and
portions of the ID Panhandle. Pcpn type will be rain or rain/snow
mix at KPUW. Spotty light pcpn in the form of snow or freezing rain
will also be possible btwn KEAT and KMWH but downsloping off the
Cascades will also equate to very light pcpn amts. Confidence is
lower further north into KGEG-KCOE which will be on the northern
reaches of the main pcpn axis with snow the expected pcpn type. A
moist boundary layer will produce IFR or MVFR ceilings and vsbys
for all TAF sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 33 40 33 38 32 / 40 100 70 30 30 70
Coeur d'Alene 35 32 39 34 38 31 / 50 100 80 60 50 70
Pullman 37 35 44 35 41 35 / 80 100 60 40 60 70
Lewiston 41 37 48 39 46 37 / 80 100 60 50 30 60
Colville 39 34 42 33 41 30 / 20 100 70 30 30 80
Sandpoint 36 32 39 33 39 30 / 50 100 100 70 50 60
Kellogg 35 32 39 33 38 32 / 100 100 100 80 60 80
Moses Lake 37 35 45 33 44 32 / 10 70 20 10 10 70
Wenatchee 35 32 42 33 41 32 / 20 80 20 10 10 80
Omak 37 30 41 30 41 28 / 20 90 30 10 10 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from this evening through Friday evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
Winter Storm Watch from this afternoon through Wednesday
afternoon for Northern Panhandle.
Winter Weather Advisory until 10 AM PST this morning for Central
Panhandle Mountains.
Winter Storm Watch from this afternoon through Wednesday evening
for Central Panhandle Mountains.
WA...Winter Storm Watch from this afternoon through late tonight for
Okanogan Highlands-Okanogan Valley.
Flood Watch from this evening through Friday evening for Lower
Garfield and Asotin Counties-Northeast Blue Mountains-
Northeast Mountains-Spokane Area-Upper Columbia Basin-
Washington Palouse.
Winter Storm Watch from this afternoon through Wednesday
afternoon for Northeast Mountains.
Winter Storm Watch from this afternoon through Wednesday
afternoon for East Slopes Northern Cascades.
&&Hazardous weather outlook, Feb 11, 6:17 AM PST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
617 AM PST TUE FEB 11 2014
WAZ038-042-043-121430-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
617 AM PST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE MOUNTAINS AND VALLEYS WILL SEE PERIODS OF HEAVY SNOW TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
IDZ001-004-WAZ037-121430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
617 AM PST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE MOUNTAINS WILL SEE PERIODS OF HEAVY SNOW ALL WEEK AS SNOW IN
THE VALLEYS TURN TO RAIN. VERY WINDY CONDITIONS WILL BE LIKELY
WEDNESDAY.
IDZ002-003-026-027-WAZ031>036-041-044-121430-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
617 AM PST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE WITH HEAVY MOUNTAIN SNOW
AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY WINDS ARE ALSO
LIKELY TUESDAY NIGHT AND WEDNESDAY.
Heavy Snow, Northern Panhandle
- When
- February 11, 10:30 AM PST to February 12, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A solid four to six inches of snow fell across northern Idaho. The most snow fell in the community of Colburn which reported six inches.
Heavy Snow, Central Panhandle Mountains
- When
- February 11, 10:00 PM PST to February 12, 2:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Snowfall amounts ranged from four inches in the valleys to ten inches in the mountains.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 11, 20143 deaths · 1 injured · 9 events
- Avalanche in Oregon, February 11, 20142 deaths · 2 injured · 1 event
- Winter Storm in South Carolina, February 11 to 13, 20142 deaths · 10 events
- Ice Storm and Winter Storm in Georgia, February 11 to 13, 20141 death · 75 events
- Winter Storm in North Carolina, February 11 to 13, 20141 death · 6 injured · 9 events
- Ice Storm in Mississippi, February 11 to 12, 2014$50,000 · 9 events
- Ice Storm and Hail in Louisiana, February 11 to 12, 2014$30,000 · 0.75 in hail · 7 events
- Ice Storm and Winter Storm in Alabama, February 11 to 13, 201425 events
- Winter Storm and Winter Weather in North Carolina, February 11, 201420 events
- Winter Weather in Texas, February 11 to 12, 201419 events
- Avalanche and Heavy Snow in Washington, February 11 to 12, 20142 injured · 2 events
- Winter Storm in Louisiana, February 11 to 12, 201416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496169, 496184.